Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Austin/San Antonio, TX

March 7, 2005Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 7, 2005, 5:43 AM CST for Gillespie County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 5:43 AM CST (11:43 UTC)
Expired
Mar 7, 2005, 6:45 AM CST
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 119 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 071143
SVREWX
TXC171-071245-
/O.NEW.KEWX.SV.W.0025.050307T1143Z-050307T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 645 AM CST

* AT 540 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF HARPER...AND MOVING EAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FREDERICKSBURG...
  LUCKENBACH...WILLOW CITY AND LBJ STATE PARK.

LAT...LON 3043 9930 3015 9932 3015 9860 3050 9860

$$
1 follow-up statement
000 
WWUS54 KEWX 071202
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 AM CST MON MAR 7 2005

TXC171-071245-
/O.CON.KEWX.SV.W.0025.000000T0000Z-050307T1245Z/
GILLESPIE TX-
559 AM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CST FOR
GILLESPIE COUNTY...

AT 556 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF HARPER...OR ABOUT 15
MILES NORTH OF KERRVILLE...MOVING EAST AT 40 MPH.

THIS STORM WILL MOVE INTO THE NORTHERN PART OF FREDERICKSBURG BY 615 
PM. OTHER LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...WILLOW CITY 
AND LBJ STATE PARK.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...SEEK SHELTER 
IMMEDIATELY IN AN INTERIOR ROOM OF A STURDY BUILDING.

LAT...LON 3043 9930 3015 9931 3015 9860 3050 9860

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:40 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 7, 3:40 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 AM CST MON MAR 7 2005

.DISCUSSION...
BUSY MORNING WITH AREAS OF DENSE FOG AND LOW END SEVERE STORMS.
THE MAIN FORECAST ISSUES ARE TRENDING OUT FOG THIS
MORNING...SEVERE THREAT THIS AFTERNOON...POPS TUE NIGHT/WED...THEN
TEMPS THU-SUN. THE 00Z NCEP MODELS ARE IN FAIR TO GOOD AGREEMENT.
PREFER TO STICK NEAR GFS SOLUTION FOR THE ENTIRE FORECAST...OTHER
THAN SOME MINOR MODIFICATIONS FOR TEMPS.

THE FOG CONTINUES TO BE DENSE AT LOCATIONS NOT RECEIVING
RAIN...BUT HAS IMPROVED SOME OVER THE FAR WEST AND FAR EASTERN
COUNTIES. CONVECTIVE PRECIP ASSOCIATED WITH A SHORT WAVE TROUGH/JET
STREAK MOVING NORTHEASTWARD FROM MEXICO...AND DIURNAL HEATING
SHOULD SCOUR OUT THE DENSE FOG BY 8 AM...AND ALL FOG BY 10 AM.

THIS AFTERNOON WILL BE INTERESTING AS PARTIAL CLEARING WILL ALLOW
TEMPS TO REACH THE LOWER 70S...PROVIDING AN UNCAPPED ATMOSPHERE
WITH SBCAPE OF 1500-200 J/KG...30 M/S 0-6 KM BULK SHEAR...WET BULB
ZERO OF 9.3 KFT...AND STEEP LAPSE RATES AND STRONG WINDS IN THE
MID LEVELS. THE BIG QUESTION IS THE LOCATION OF FOCUSING
MECHANISMS. THE MODELS INDICATE THE COLD FRONT WILL BE ALONG THE
NORTHERN BOUNDARY OF SOUTH CENTRAL TEXAS AT MIDDAY...AND PUSH
THROUGH TO THE COASTAL PLAINS BY EARLY EVENING. THE BEST
CONVERGENCE WILL BE IN THE NORTHEAST...BASICALLY EAST OF I-35 FROM
GEORGETOWN TO SAN ANTONIO...AND NORTH OF I-10 FROM SAN ANTONIO TO
SCHULENBERG. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THERE IS THE POSSIBILITY FOR HAIL GREATER THAN GOLFBALL-
SIZE WITH THE LOW FREEZING LEVEL AND STRONG LAPSE RATES.

AFTER THE FRONT MOVES THROUGH...SKIES WILL BRIEFLY CLEAR
TONIGHT...BUT GULF RETURN FLOW WILL BEGIN TUESDAY AFTERNOON AND
CONTINUE UNTIL A STRONGER SHORTWAVE/COLD FRONT MOVE THROUGH LATE
TUESDAY NIGHT/WEDNESDAY MORNING. EVEN THOUGH THE DYNAMICS ARE
STRONGER...THE MOIST AIR IN PLACE WILL BE LIMITED...SO ONLY 20-30
POPS AND NO SEVERE THREAT.

AFTER THAT...TEXAS WILL FINALLY GET A LONG-AWAITED SPAN OF DRY
WEATHER WITH SEASONABLE TEMPERATURES THU-SUN IN DRY NORTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  52  69  49 /  70   0   0  20
AUSTIN BERGSTROM INTL AIRPORT  71  45  68  45 /  70   0   0  20
DEL RIO INTL AIRPORT           73  49  72  48 /  30   0   0  20
SAN ANTONIO INTL AIRPORT       74  51  69  48 /  50   0   0  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT UNTIL 8 AM CST MONDAY
      FOR THE FOLLOWING ZONES...BANDERA...BEXAR...BLANCO...
      BURNET...COMAL...GILLESPIE...HAYS...KENDALL...KERR...
      LLANO...MEDINA...TRAVIS...AND WILLIAMSON.

&&

26/18
Hazardous weather outlook, Mar 7, 5:39 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CST MON MAR 7 2005

TXZ171>173-183>194-202>209-217>225-228-081200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
539 AM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
GEORGETOWN TO SAN ANTONIO TO CUERO. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE EAST OF A ROCKSPRINGS TO COTULLA LINE THIS MORNING.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH ABUNDANT MOISTURE TO
PRODUCE A THREAT OF SEVERE WEATHER TODAY. BY THIS AFTERNOON...A COLD
FRONT AND DAYTIME HEATING WILL FURTHER ENHANCE THE SEVERE THREAT
ACROSS EASTERN SECTIONS OF SOUTH CENTRAL TEXAS. THE THREAT WILL
DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE EVENING.

THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS WILL BE FOR LARGE
HAIL AND DAMAGING WINDS. HOWEVER...OVER EASTERN PARTS OF SOUTH
CENTRAL TEXAS EARLY THIS AFTERNOON...THERE WILL BE ENOUGH WIND SHEAR
AVAILABLE TO SUPPORT A TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 7, 1:43 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
143 AM CST MON MAR 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             4 W DEL RIO             29.38N 100.96W
03/07/2005  1.00 INCH        VAL VERDE          TX   LAW ENFORCEMENT

0135 AM     HAIL             DEL RIO                 29.38N 100.90W
03/07/2005  1.00 INCH        VAL VERDE          TX   PUBLIC

&&

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:26 AM CSTSevere Thunderstorm WarningEWXKinney, Val Verde117 min
Mar 7, 3:44 AM CSTSevere Thunderstorm WarningEWXEdwards119 min
Mar 7, 4:57 AM CSTSevere Thunderstorm WarningEWXEdwards, Kerr63 min
Mar 7, 9:06 AM CSTSevere Thunderstorm WarningEWXAtascosa, Bexar, Comal, Guadalupe, Wilson112 min
Mar 7, 4:00 PM CSTSevere Thunderstorm WarningEWXLavaca30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.